clopen.solutions
OP-00216 Solution claimed

Border-rank deficiency forcing strict submultiplicativity at the tensor square

Submit a result

Let $V$ be a finite-dimensional complex vector space and $X \subset \mathbb{P}(V)$ an irreducible, reduced projective variety that is nondegenerate, that is, not contained in a hyperplane. For $p \in \mathbb{P}(V)$ the $X$-rank $R_X(p)$ is the least number of points of $X$ whose linear span contains $p$, and the border $X$-rank $\underline{R}_X(p)$ is the least $s$ such that $p$ lies in the Zariski closure of $\{q \in \mathbb{P}(V) : R_X(q) \le s\}$. Let $X \times X \subset \mathbb{P}(V \otimes V)$ be the image of $X \times X$ under the Segre embedding $([x], [y]) \mapsto [x \otimes y]$, and let $p \otimes p = [v \otimes v]$ for any representative $v$ of $p$; when $X$ is a variety of tensors, both sets of factors are kept, so this is not a Kronecker product. Always $R_{X \times X}(p \otimes p) \le R_X(p)^2$. Ballico, Bernardi, Gesmundo, Oneto and Ventura proved the implication below when $X$ is a rational normal curve or the image of the third Veronese embedding of $\mathbb{P}^2$, and observed that if $\underline{R}_X(p) < R_X(p)$, then $R_{X^{\times k}}(p^{\otimes k}) < R_X(p)^k$ for some $k$, where $X^{\times k} \subset \mathbb{P}(V^{\otimes k})$ is the $k$-fold Segre product.

Problem. Does $\underline{R}_X(p) < R_X(p)$ imply $R_{X \times X}(p \otimes p) < R_X(p)^2$ for every such $V$ and $X$ and every $p \in \mathbb{P}(V)$?

Source: Ballico, Bernardi, Gesmundo, Oneto and Ventura (2021), Conjecture 1.1; restated by Oneto and Ventura (2025), Conjecture 4.9.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
AG — Algebraic Geometry
Secondary
NA
Keywords
border ranks, OpenProblemsInNLA, secant varieties, tensor products
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{ballico2021,
  author        = {Ballico, Edoardo and Bernardi, Alessandra and Gesmundo, Fulvio and Oneto, Alessandro and Ventura, Emanuele},
  title         = {Geometric conditions for strict submultiplicativity of rank and border rank},
  journal       = {Ann. Mat. Pura Appl. (4)},
  volume        = {200},
  number        = {1},
  year          = {2021},
  pages         = {187--210},
  doi           = {10.1007/s10231-020-00991-6},
  eprint        = {1909.03811},
  archivePrefix = {arXiv},
}
@article{oneto2025,
  author  = {Oneto, Alessandro and Ventura, Emanuele},
  title   = {Ranks of tensors: geometry and applications},
  journal = {Boll. Unione Mat. Ital.},
  volume  = {18},
  number  = {3},
  year    = {2025},
  pages   = {751--778},
  doi     = {10.1007/s40574-025-00472-9},
}
@misc{openproblemsinnla-tr27,
  author       = {Townsend, Alex},
  title        = {{TR-27}: Border-rank deficiency forcing strict submultiplicativity at the tensor square},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/tensor-computations/TR-27/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

Matthew J. Colbrook

An explicit smooth, irreducible, nondegenerate curve $X \subset \mathbb{P}^{11}$ and a point $p$ satisfy $\underline{R}_X(p) = 2$, $R_X(p) = 3$, and $R_{X \times X}(p \otimes p) = 9$. Thus the implication conjectured by Ballico, Bernardi, Gesmundo, Oneto and Ventura is false for its stated class of projective varieties. More generally, for every $r \ge 3$ and every $m \ge 2$, …

Disproof · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Needs verification → Solution claimed clemens-admin Listed with the record of its solution, unreviewed.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00216, "Border-rank deficiency forcing strict submultiplicativity at the tensor square", clopen.solutions.